Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 213, NWS Fort Worth, TX

July 20, 2012Ellis County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 20, 2012, 7:01 PM CDT for Ellis County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2012, 7:01 PM CDT (00:01 UTC)
Expired
Jul 20, 2012, 7:31 PM CDT
In force
30 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Ellis County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 70 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WUUS54 KFWD 210001
SVRFWD
TXC139-210045-
/O.NEW.KFWD.SV.W.0213.120721T0001Z-120721T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
701 PM CDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ELLIS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 745 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 4 MILES EAST OF PALMER...MOVING
  SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENNIS AROUND 740 PM...
  BARDWELL AROUND 745 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3230 9650 3224 9673 3248 9674 3251 9653
TIME...MOT...LOC 0002Z 353DEG 9KT 3243 9661

$$
1 follow-up statement
032 
WWUS54 KFWD 210031
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
731 PM CDT FRI JUL 20 2012

TXC139-210041-
/O.CAN.KFWD.SV.W.0213.000000T0000Z-120721T0045Z/
ELLIS TX-
731 PM CDT FRI JUL 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELLIS COUNTY IS
CANCELLED...

AT 731 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING
WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN
CANCELLED.

LAT...LON 3230 9650 3224 9673 3248 9674 3251 9653
TIME...MOT...LOC 0031Z 353DEG 9KT 3236 9660

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:47 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 20, 3:47 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT FRI JUL 20 2012

.DISCUSSION...
A SOUTHWESTWARD MOVING MESOSCALE CONVECTIVE VORTEX HAS HELPED
GENERATE ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON BETWEEN
ARCHER CITY AND GREENVILLE. THIS ACTIVITY WILL MOVE SOUTH
SOUTHEAST AND IS EXPECTED TO DISSIPATE AROUND SUNSET. HAVE
EXTENDED MENTION OF ISOLATED SHOWERS AND THUNDERSTORMS INTO THE
EVENING HOURS NORTHEAST OF A BRECKENRIDGE TO ATHENS LINE. WILL
KEEP AN EYE FOR POTENTIAL DAMAGING DOWNBURST WINDS WITH THESE
STORMS.

ANOTHER CONCERN IS THE HEAT. TEMPERATURES CLIMBED INTO THE 100 TO
106 DEGREE RANGE ALONG AND NORTH OF I-20...WITH MID 90S TO 101
DEGREES TO THE SOUTH. HEAT INDEX VALUES HAVE RISEN TO AROUND 105
DEGREES FROM WACO THROUGH THE METROPLEX AND GAINESVILLE EASTWARD THIS
AFTERNOON. HIGH TEMPERATURES AND HEAT INDEX VALUES TOMORROW WILL
BE SIMILAR. HAVE ISSUED A HEAT ADVISORY FOR DALLAS...TARRANT...DENTON
AND COLLIN COUNTIES THROUGH SATURDAY EVENING. OVERNIGHT LOWS WILL
BE IN THE UPPER 70S TO AROUND 80 IN THE METROPLEX...BUT THE REST
OF THE EASTERN TWO-THIRDS OF NORTH TEXAS WILL HAVE LOWS IN THE MID
TO UPPER 70S. IT IS BORDERLINE BUT WITH MID 70S IN MANY OF THOSE
AREAS...WE JUST DECIDED TO JUST GO THE AFOREMENTIONED COUNTIES. A
WEAK BACKDOOR FRONT IS EXPECTED TO COOL TEMPERATURES A FEW DEGREES
FOR SUNDAY. IF THIS SLIGHT COOLING DOES NOT OCCUR...THE HEAT
ADVISORY WILL NEED TO BE EXTENDED BOTH IN AREA AND TIME.

HAVE KEPT THE VERY WARM/HOT AND DRY FORECAST FOR SUNDAY THROUGH
NEXT WEEK. THERE MAY BE SOME LOW RAIN CHANCES SUNDAY AND MONDAY
ACROSS THE SOUTHEAST OR EASTERN ZONES...BUT FOR NOW HAVE JUST
PLACED 10 PERCENT POPS WITH NO SHOWERS/THUNDERSTORMS MENTIONED.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  81 105  80 102  78 /  10  10   5   5  10
WACO, TX              77 101  76  99  75 /   5  10  10  10  10
PARIS, TX             76 101  75  99  74 /  10  10  10  10  10
DENTON, TX            77 104  76 101  76 /  10  10   5   5  10
MCKINNEY, TX          78 103  77 100  75 /  10  10  10   5  10
DALLAS, TX            82 105  80 102  79 /  10  10  10   5  10
TERRELL, TX           77 103  76 100  75 /  10  10  10  10  10
CORSICANA, TX         77 102  77  99  75 /  10  10  10  10  10
TEMPLE, TX            75 100  75  99  74 /   5  10  10  10  10
MINERAL WELLS, TX     74 101  75 100  73 /  10  10   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR TXZ103-104-118-119.

&&

85/58
Hazardous weather outlook, Jul 20, 5:05 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
505 PM CDT FRI JUL 20 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
505 PM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET GENERALLY
NORTH OF AN EASTLAND...HILLSBORO...TO ATHENS LINE. DAMAGING
DOWNBURST WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS.

A HEAT ADVISORY IS IN EFFECT FOR TARRANT...COLLIN...DALLAS AND
DENTON COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT ADVISORY FOR TARRANT...COLLIN...DALLAS AND DENTON COUNTY
WILL CONTINUE THROUGH 8 PM SATURDAY.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH 8 PM NORTH
OF AN EASTLAND...HILLSBORO...TO ATHENS LINE.

In the hours before

Local storm report, Jul 20, 6:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
637 PM CDT FRI JUL 20 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     MCKINNEY                33.20N  96.62W
07/20/2012                   COLLIN             TX   PUBLIC

            TREES WERE KNOCKED DOWN IN MCKINNEY. SOME TREE LIMBS
            DAMAGED WINDOWS ON CARS.
Special weather statement, Jul 20, 6:38 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
638 PM CDT FRI JUL 20 2012

TXZ118-119-133-134-210015-
DALLAS TX-ELLIS TX-JOHNSON TX-TARRANT TX-
638 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN DALLAS COUNTY
  NORTHWESTERN ELLIS COUNTY
  NORTHERN JOHNSON COUNTY
  SOUTHERN TARRANT COUNTY

AT 638 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG AND NORTH OF A LINE EXTENDING FROM 10
MILES SOUTHWEST OF BENBROOK TO 4 MILES SOUTHEAST OF RENDON TO 2
MILES NORTHEAST OF RED OAK...MOVING SOUTH AT 10 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE ALVARADO...ARLINGTON...
BENBROOK...BURLESON...CEDAR HILL...COCKRELL HILL...CROWLEY...
DALLAS...DALWORTHINGTON GARDENS...DESOTO...DUNCANVILLE...EDGECLIFF...
EVERMAN...FOREST HILL...FORT WORTH...GLENN HEIGHTS...GODLEY...GRAND
PRAIRIE...HALTOM CITY...HIGHLAND PARK...JOSHUA...KEENE...KENNEDALE...
LAKE WORTH...LAKESIDE...LANCASTER...MANSFIELD...MIDLOTHIAN...OAK
LEAF...OVILLA...PANTEGO...RED OAK...RENDON...RICHLAND HILLS...RIVER
OAKS...SANSOM PARK...VENUS...WAXAHACHIE...WESTWORTH...WHITE
SETTLEMENT AND CEDAR HILL STATE PARK.

VERY HEAVY RAIN AND WIND GUSTS TO 55 MPH ARE POSSIBLER WITH THESE
STORMS.

LAT...LON 3239 9671 3233 9718 3240 9761 3245 9762
      3255 9760 3256 9755 3284 9754 3284 9673
TIME...MOT...LOC 2338Z 359DEG 7KT 3259 9760 3251 9719
          3252 9677
Local storm report, Jul 20, 6:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
644 PM CDT FRI JUL 20 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     FLOWER MOUND            33.03N  97.09W
07/20/2012                   DENTON             TX   BROADCAST MEDIA

            A FEW LARGE TREES WERE KNOCKED DOWN IN FLOWER MOUND.
Local storm report, Jul 20, 6:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
647 PM CDT FRI JUL 20 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     EULESS                  32.83N  97.08W
07/20/2012                   TARRANT            TX   BROADCAST MEDIA

            OAK TREE BRANCHES WERE KNOCKED DOWN 1 MILE SOUTH OF
            EULESS.
Local storm report, Jul 20, 6:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
655 PM CDT FRI JUL 20 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     FRISCO                  33.15N  96.83W
07/20/2012                   DENTON             TX   PUBLIC

            TREES WERE KNOCKED DOWN IN FRISCO AND A FEW POWER POLES
            WERE KNOCKED DOWN.
Local storm report, Jul 20, 7:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
701 PM CDT FRI JUL 20 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     DUNCANVILLE             32.65N  96.90W
07/20/2012                   DALLAS             TX   TRAINED SPOTTER

            LARGE TREE LIMBS WERE RIPPED DOWN BY A MICROBURST IN
            DUNCANVILLE. SOME TREE LIMBS WERE 6" IN DIAMETER AND
            SEVERAL FEET LONG.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:09 PM CDTSpecial Weather StatementFWDHood36 min
Jul 20, 7:14 PM CDTSpecial Weather StatementFWDJohnson31 min
Jul 20, 7:18 PM CDTSpecial Weather StatementFWDStephens27 min
Jul 20, 7:44 PM CDTSpecial Weather StatementFWDStephens31 min
Jul 21, 3:50 PM CDTSpecial Weather StatementFWDRains25 min
Jul 21, 3:51 PM CDTSpecial Weather StatementFWDCollin24 min
Jul 21, 3:53 PM CDTSpecial Weather StatementFWDDenton37 min
Jul 21, 4:43 PM CDTSpecial Weather StatementFWDCollin32 min
Jul 21, 5:05 PM CDTSpecial Weather StatementFWDCollin25 min
Jul 21, 5:09 PM CDTSevere Thunderstorm WarningFWDCollin, Denton51 min
Jul 21, 5:19 PM CDTSpecial Weather StatementFWDVan Zandt26 min
Jul 21, 5:29 PM CDTSpecial Weather StatementFWDRockwall31 min
Jul 21, 5:34 PM CDTSevere Thunderstorm WarningFWDCollin, Hunt, Rockwall41 min
Jul 21, 5:53 PM CDTSevere Thunderstorm WarningFWDVan Zandt37 min
Jul 21, 6:01 PM CDTSpecial Weather StatementFWDRockwall29 min
Jul 21, 6:14 PM CDTSpecial Weather StatementFWDDenton31 min
Jul 21, 6:17 PM CDTSpecial Weather StatementFWDHenderson28 min
Jul 21, 6:51 PM CDTSpecial Weather StatementFWDHenderson24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.